MAUDE Adverse Event Report: COOK INC NFORCE NITINOL HELICAL STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL

COOK INC NFORCE NITINOL HELICAL STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Model Number G17940
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # - exempt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a ureterolithotripsy and double j procedure, the nforce nitinol helical stone extractor was tested prior to use.As reported, the handle showed resistance during testing.The basket closed but did not open anymore.This device was not used.A second nforce nitinol helical stone extractor from the same lot was tested.The basket didn´t close.The device was not used on the patient.Another extractor was opened and used to complete the procedure.There were no adverse effects to patient due to this occurrence.This report capturing the basket that did not close is related to mfr.Report # 1820334-2019-00536.
 
Event or Problem Description
No new event information has been received.
 
Additional Manufacturer Narrative
Investigation/evaluation: a visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, and quality control data.One device was returned for investigation.The returned packaging confirms the reported complaint device lot number.The device was returned with the handle in the open position and the basket formation partially closed.The support sheath is bowed.The basket sheath is accordioned/ buckled 5 mm from the distal tip of the support sheath.Functional testing determined the handle actuates the basket formation to the fully open position, but does not retract the basket formation completely into the basket sheath.A review of the device history record found no non-conformances that would cause or contribute to the reported failure mode.A review of complaint history for the complaint device lot revealed one other complaint.The two complaints were determined to be unrelated.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precaution: enclose the device in the sheath before removing from the tray/holder.Precaution: do not use excessive force to manipulate this device.Damage to the device may occur.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.The returned device was found to have a basket that would not open / close.The basket sheath was found to be collapsed (buckled) near the blue support sheath.The buckled basket sheath was preventing the basket from opening and closing properly.All devices are inspected for damage and functionality before packaging.The cause for the collapsed sheath would have been a compressive force applied to sheath that was sufficient enough to cause the sheath to become damaged.It is possible the handle of the device was functioned with the sheath in a coiled position, that would cause a large compressive force on the sheath that could potentially cause buckling.There is no information related to device position when testing the basket function, so the cause for the complaint could not be conclusively determined.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NFORCE NITINOL HELICAL STONE EXTRACTOR
Common Device Name
FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8383588
Report Number1820334-2019-00537
Device Sequence Number19346345
Product Code FFL
UDI-Device Identifier00827002179400
UDI-Public(01)00827002179400(17)210626(10)NS8977569
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2021
Device Model NumberG17940
Device Catalogue NumberNFHSES-032115-3W-UDH
Device Lot NumberNS8977569
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Initial Date Received by Manufacturer 02/22/2019
Supplement Date Received by Manufacturer05/01/2019
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1